No explanation behind spike in overdoses

A spike in illicit drug overdoses in Oliver and Osoyoos has the RCMP urging caution, though the drug in question is still unknown.

A spike in illicit drug overdoses in Oliver and Osoyoos has the RCMP urging caution, though the drug in question is still unknown.

Osoyoos RCMP released a statement on Oct. 8 saying that police were aware of the spike in overdoses in the area and that neither the RCMP or health authorities have identified the substance.

“Unfortunately we just don’t have those details,” Cpl. Jason Bayda said.

The incidents were reported to the RCMP by hospitals in the area and the investigation is being taken on by Interior Health.

On Oct. 9 Interior Health released a statement urging drug users to exercise caution in “the wake of several suspected drug overdoses in the Oliver and Osoyoos area over the last two weeks,” the statement reads. “It is uncertain at this time what exactly is causing the overdoses. Interior Health is working with the RCMP to investigate further.”

The release states that not using drugs is the best way to avoid overdoses.

“It’s obviously much better to know what the drugs are, but we have to go with the common theme that all illicit drugs are dangerous,” Bayda said. “There’s never a good batch.”

Interior Health said the age range for the recent cases of overdoses includes adults from 20-60 years old.

“In general it is always a challenge to identify the cocktail or components of the cocktail these people get from street drugs. Usually street drugs are not purely one single drug, it is a combination and they can be a wide range of things from hallucinogens, opiates, prescription drugs,” said Dr. Kamran Golmohammadi, medical health officer with Interior Health.

“It is very difficult to say what exactly was in the product that was sold on the street,” Golmohammadi said.

He noted at this time it is unclear how the substance or substances were ingested.

Interior Health noted in its release tips to reduce the risk of an overdose including not mixing different drugs, not to take drugs alone, taking a small sample of a drug before taking a usual dosage, never experiment with higher doses and keeping an eye out for friends who are ingesting drugs.

Signs of an overdose include a headache, nausea, confusion, vomiting, shakes and fainting. If experiencing these symptoms after ingesting an illicit drug, or if you believe you are witnessing an overdoes call 911 immediately.

 

Just Posted

Motorcyclist medevaced to Kelowna after collision with deer near Apex Mountain Resort

Male suffered serious but not life-threatening injuries to his neck

PHOTOS: What makes a winning Caesar?

Three local bartenders competed to make the best Caesar in Penticton

Penticton Legion’s grand reopening a success, says president

17 new members have signed up since the reopening Aug. 1

Festival goers at the 27th annual Roots and Blues Festival

The Observer asked: Where are you from and what brought you to the festival?

OHA alumna welcomed as new assistant coach for women’s varsity team

Alyssa MacMillan attended OHA from 2011 to 2016

70 years of lifting: Canadian man, 85, could cinch weightlifting championship

The senior gym junkie is on track to win the World Masters Weightlifting championship

U16 B.C. fastpitch team named national champs

Girls went undefeated at national tournament in Calgary

Summerland’s downtown has gone through numerous changes

Main Street has been commercial hub of community for many years

Advocates ‘internationalize’ the fight to free Raif Badawi from Saudi prison

Raif Badawi was arrested on June 17, 2012, and was later sentenced to 1,000 lashes and 10 years in jail for his online criticism of Saudi clerics

Okanagan climate advocacy group protests against Tolko

Group to demonstrate outside Vernon head office Monday over plan to log close to water supply

Okanagan Cultural Connections live venue tour kicks off in Vernon

Two dozen promoters, national booking agents, and music reps to visit venues from Vernon to Oliver

Most Read